January 1986

Hoigne's Syndrome-Reply

Author Affiliations

Department of Adolescent and Young Adult Medicine Children's Hospital National Medical Center 111 Michigan Ave NW Washington, DC 20010

Am J Dis Child. 1986;140(1):6-7. doi:10.1001/archpedi.1986.02140150008005

In Reply.—The two pediatric patients suffering from seizures reported to the Drug Monitoring Service of Hungary, as reported by Dr Télessy, indeed seem to have developed Hoigne's syndrome. The cases would be even stronger if the penicillin preparation they received were indeed a procaine penicillin; their follow-up then would show them as fully recovered and asymptomatic. Although the origin of the neurologic disturbances in patients with Hoigne's syndrome remains controversial, it is clear that the disturbances are not caused by penicillin.1

Dr Télessy suggests that the condition might be caused by microembolism and warns that the particle size of the depot-penicillin should be kept under 20 μm. This is reasonable since crystals of penicillin G procaine are relatively insoluble. However, to our knowledge, no cases of Hoigne's syndrome with detected pulmonary embolism have yet been reported. The syndrome is currently attributed to a sudden elevation of the free

First Page Preview View Large
First page PDF preview
First page PDF preview